Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS Bismarck, ND

July 4, 2020Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2020, 9:13 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2020, 9:13 PM MDT (03:13 UTC)
Expired
Jul 4, 2020, 10:15 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bowman County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 216 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 902 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
902 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1890 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 8:03 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 4, 8:03 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
903 PM CDT Sat Jul 4 2020

.UPDATE...
Issued at 901 PM CDT Sat Jul 4 2020

Will allow for the remainder of the Severe Storm watch and Flash
Flood watch to expire with this product issuance as all convective
activity in our southeast has pushed south into South Dakota.

Attention now turns to the west where storms across eastern
Montana will track into in a few hours.

UPDATE
Issued at 749 PM CDT Sat Jul 4 2020

Will trim off Kidder and Emmons from the watch. Other counties
will likely be removed before 9PM CDT.

UPDATE
Issued at 715 PM CDT Sat Jul 4 2020

Main edit this evening/overnight was to fine-tune POPs better, to
focus on the ongoing convection in our southeast slowly pushing
south and east, and to time the arrival and eastward progression
of showers and storms moving into western ND later this evening
and across the area overnight. Severe Thunderstorm Watch and Flash
Flood Watch remain in effect. Will take a look at removing some
counties in the next hour or two from the SVR Watch, possibly the
FF Watch as well.

UPDATE
Issued at 511 PM CDT Sat Jul 4 2020

With heavy thunderstorms across my four southeast counties, we
opted to issue a Flash Flood Watch for Logan, McIntosh, LaMoure,
and Dickey counties until midnight.

UPDATE
Issued at 445 PM CDT Sat Jul 4 2020

Severe thunderstorm watch number 328 is in effect now through this
evening for far south central ND and for much of the James River
Valley. Will monitor radar trends for storms southeast now through
early evening and for storms moving in from Montana later this
evening for further product updates late this afternoon and
through this evening. Storms may also cross into far northern ND
this evening so have kept POPs here. Removed POPs for much of
central North Dakota this evening as most likely scenario for
those areas will be overnight showers/storms.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 147 PM CDT Sat Jul 4 2020

There will be two main areas of strong to potentially severe
storms that will impact western and central North Dakota this
evening and tonight. One will likely be ongoing over the James
River Valley, with thoughts generally unchanged from the previous
forecast update.

Another area of storms will be approaching the southwest, ahead of
an advancing cold front around or after 03z, likely in the form
of a forward propagating MCS. Strong instability will be in place
as this area of storms spreads north and east across the state
through the night. Shear will generally be marginal (effective
values 30 to 40 knots), but should be sufficient for a handful of
severe wind and/or hail reports. This activity will likely
diminish as the low level jet relaxes Sunday morning.

The front will move into the eastern third of North Dakota by
Sunday afternoon where strong storms are expected to fire once
again. The best chance of a severe storm will be across the
southern James River Valley, with large hail and damaging wind
gusts being the main threats.

.LONG TERM...(Monday through Saturday)
Issued at 147 PM CDT Sat Jul 4 2020

For the remainder of the period, a mid level trough will set up
across the Pacific northwest, sending multiple shortwaves into the
Northern Plains. Nearly every day will see at least some chances
for showers and thunderstorms. However, at the moment it appears
that the strongest wave will come through Tuesday night through
Wednesday, a period we will have to keep an eye on closely for
severe weather and heavy rain potential. Additionally, 12z CIPS
analogs show a fairly strong signal for severe weather during this
time frame. Plenty of time for things to change with regards to
specific details, but this wave is currently forecast to have a
better CAPE/shear overlap than we have seen in recent events.
Thus, the active stretch continues with above average temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)

Issued at 715 PM CDT Sat Jul 4 2020

Thunderstorms continue across the James Valley and may still
impact KJMS through 02-03Z before the threat ends for the evening
hours. More storms will enter the west late this evening and push
east across western and central ND overnight/Sunday morning.
Latest TAF forecast attempting to capture the timing of this
activity better. These storms may also produce damaging winds and
large hail. Any stronger storm may lead to brief MVFR/IFR
conditions, but VFR conditions are expected outside of any storms
or heavier showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Jul 4, 8:08 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
908 PM CDT Sat Jul 4 2020

NDZ023-025-036-037-045>048-050-051-060215-
Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
908 PM CDT Sat Jul 4 2020 /808 PM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms will once again develop in western North Dakota
late this evening and move east overnight.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are forecast across portions of south
central and southeastern North Dakota Sunday. Heavy rain is
possible with any storm, especially across the east central.
Severe weather is also possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ001>005-009>013-017>022-031>035-040>044-060215-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-
908 PM CDT Sat Jul 4 2020 /808 PM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms will once again develop in western North Dakota
late this evening and move east overnight.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms across western and north
central North Dakota Sunday. The threat for severe weather is low.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

In the hours before

Special weather statement, Jul 4, 6:06 PM MDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Bismarck ND
706 PM CDT Sat Jul 4 2020

NDZ050-050030-
McIntosh ND-
706 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCINTOSH COUNTY
UNTIL 730 PM CDT...

At 705 PM CDT, a strong thunderstorm was located 6 miles north of
Long Lake, or 8 miles southeast of Ashley, moving east at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
McIntosh County.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4604 9934 4607 9901 4594 9901 4594 9933
TIME...MOT...LOC 0005Z 267DEG 24KT 4595 9923

SCHILD
Local storm report, Jul 4, 6:07 PM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NNE KULM              46.35N 98.92W
07/04/2020  M1.99 INCH       LAMOURE            ND   TRAINED SPOTTER

&&

JNS
Local storm report, Jul 4, 6:16 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 SW EDGELEY            46.32N 98.77W
07/04/2020  M3.05 INCH       LAMOURE            ND   MESONET

            NDAWN STATION STORM TOTAL REPORT.

&&

MH
Local storm report, Jul 4, 6:59 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLOOD            KULM                    46.30N 98.95W
07/04/2020                   LAMOURE            ND   AMATEUR RADIO

            TWITTER PICTURE OF STANDING WATER ON ROADWAY
            AND IN SURROUNDING FIELDS AND DITCHES. TIME
            IS WHEN PHOTO WAS POSTED TO TWITTER.

&&

MH
Local storm report, Jul 4, 7:00 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       KULM                    46.30N 98.95W
07/04/2020  U4.50 INCH       LAMOURE            ND   PUBLIC

            STORM TOTAL POSTED ON TWITTER.

&&

MH
Local storm report, Jul 4, 7:41 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            6 SW EDGELEY            46.30N 98.81W
07/04/2020                   LAMOURE            ND   EMERGENCY MNGR

            VIDEO SUBMITTED VIA FACEBOOK SHOWS A GRAVEL
            ROAD WASHED OUT. THE INTERSECTION OF 77TH
            AVE SE AND 77TH ST SE IS COMPLETELY UNDER
            WATER.

&&

MH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:06 PM MDTSpecial Weather StatementBISMcIntosh24 min
Jul 4, 10:09 PM MDTSevere Thunderstorm WarningBISBillings, Bowman, Slope, Stark51 min
Jul 4, 10:10 PM MDTSpecial Weather StatementBISBillings35 min
Jul 4, 10:44 PM MDTSpecial Weather StatementBISMcKenzie46 min
Jul 4, 10:45 PM MDTAreal Flood AdvisoryBISDickey, LaMoure10 hr
Jul 4, 10:51 PM MDTSpecial Weather StatementBISAdams, Hettinger54 min
Jul 4, 11:05 PM MDTSevere Thunderstorm WarningBISDivide, Williams55 min
Jul 4, 11:16 PM MDTSpecial Weather StatementBISWilliams14 min
Jul 4, 11:39 PM MDTSevere Thunderstorm WarningBISDivide, Williams66 min
Jul 4, 11:45 PM MDTSpecial Weather StatementBISGrant, Hettinger45 min
Jul 4, 11:59 PM MDTSpecial Weather StatementBISMcKenzie31 min
Jul 5, 12:27 AM MDTSpecial Weather StatementBISMorton48 min
Jul 5, 12:27 AM MDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Ward, Williams63 min
Jul 5, 12:39 AM MDTSpecial Weather StatementBISMountrail36 min
Jul 5, 12:57 AM MDTSpecial Weather StatementBISBurleigh, Morton48 min
Jul 5, 1:42 AM MDTSpecial Weather StatementBISWard33 min
Jul 5, 1:44 AM MDTSpecial Weather StatementBISBurleigh46 min
Jul 5, 1:54 AM MDTSpecial Weather StatementBISEmmons51 min
Jul 5, 11:25 AM MDTFlash Flood WatchBISDickey, LaMoure, McIntosh15 hr
Jul 5, 2:24 PM MDTSevere Thunderstorm WarningBISHettinger, Slope, Stark39 min
Jul 5, 2:51 PM MDTSevere Thunderstorm WarningBISHettinger, Stark39 min
Jul 5, 3:12 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark63 min
Jul 5, 3:39 PM MDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jul 5, 3:59 PM MDTSpecial Weather StatementBISHettinger46 min
Jul 5, 4:31 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams38 min
Jul 5, 4:41 PM MDTSevere Thunderstorm WarningBISMorton21 min
Jul 5, 4:53 PM MDTSevere Thunderstorm WarningBISGrant36 min
Jul 5, 5:14 PM MDTSpecial Weather StatementBISHettinger46 min
Jul 5, 5:24 PM MDTSevere Thunderstorm WarningBISAdams, Bowman39 min
Jul 5, 5:42 PM MDTSevere Thunderstorm WarningBISDivide63 min
Jul 5, 5:43 PM MDTSpecial Weather StatementBISAdams47 min
Jul 5, 5:59 PM MDTSpecial Weather StatementBISMorton46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.